As far as Dave’s Hep C treatment goes, this past week has been a roller coaster ride. Up until my last update at his eight week visit, things had been pretty tolerable for him. He met with the attending doctor and Mita, the nurse practitioner we’ve been seeing at every visit, and updated them on his side effects and how he was handling everything. Things were going well enough that they told him he didn’t need to come back in two weeks like he had been; he could wait for a month before his next blood draw and refill on his meds.
His viral load from the eight week visit was 4,000 – down from 4 million when he first started treatment in April of this year.
This past week, though, things were getting grim. I noticed most days he was very quiet and obviously not feeling well – he was sleeping a lot and just seemed ‘off’ to me. Since we spend all day, every day together, it’s very noticeable to me if he isn’t feeling well or is in a bad mood or whatever. Every now and then he would say that the metallic taste from the Victrelis was really bad, and the medicine was coming back up in his throat. He said it tasted like he’d just swallowed a handful of fertilizer. We went in search of hard candy to try to help with the nasty taste, per Mita’s recommendation, and he got a few different flavors.
On Wednesday of this week I woke up to find Dave in a really foul mood. He was furious and fed up; he told me he’d been up in the middle of the night dealing with the Victrelis coming back up into his throat. It was burning his esophagus and his lips; he had been using this concoction of Lidocaine and Mylanta on his lips to try to protect and soothe them, but they were blistered and he was really in pain. The skin on his lips has always been thin and sensitive, originally from the GVH (graft-versus-host) from his bone marrow transplant, and then aggravated by the reflux and GERD he also suffers from.
“That’s it, I’m not doing this anymore,” he fumed. “I stopped treatment.”
Normally he starts his day at 6 am with a dose of Ribavirin and a dose of Victrelis, seven pills in all. He had skipped this dose.
Dave is not a complainer. He’s not one of those guys who gets a cold and then lies around, sniffling and feeling sorry for himself. He isn’t a martyr either; he’s just very matter of fact about medical stuff, having survived chemotherapy and a bone marrow transplant in the 90s. He came through that and now everything else kind of pales in comparison. And he hadn’t been complaining about the Hep C treatment up until now, other than good-naturedly joking about being mad that he’s gained weight instead of lost. So when he told me he’d made the decision to stop taking his medication, I knew it was serious. If it was bad enough to make him stop the treatment, then it was pretty damn bad.
Dave is not one to feel cowed by doctors. After his bone marrow transplant was done, they told him he needed a series of five shots of chemo into his spinal column. The first two weren’t too bad, but the third just did him in. For 22 hours he had an excruciating migraine headache; he vomited every 20 minutes for the entire 22 hours. After that, he told them, “No more.” He refused to let them give him any more injections, and he’s here, 20 years later, to tell the tale. I’m the type to be more intimidated by doctors; it’s only been recently that I refused to take a medication my doctor wanted to prescribe. I still have that fear of authority figures that was instilled in me as a kid; Dave could just give a shit, basically.
I asked him to tell me more about what was happening to make him stop the treatment, and I found out that he’d been dealing with the Victrelis coming up in his throat nearly every night for days on end. His lips had been blistered and sore for over a week; he just hadn’t told me. Although he takes all kinds of medication for GERD, he also has a hiatal hernia that was never repaired, so food tends to come back up into his throat. The medications help the acid aspect of things, but that’s not what he’s dealing with – it’s the actual food and medication coming back up into his throat because of the hernia. (He was supposed to have surgery to correct it years ago, and then the VA just kind of dropped the whole thing…after he’d gone for multitudes of tests over the course of a year and a half, showing that he qualified for the surgery.)
After we talked for a while, I recommended that he call Mita to let her know what was going on and that he was stopping treatment. After he explained to her what was going on and how the medication was affecting him (his lips were bad enough that he could barely talk or eat), she agreed that he should stop the treatment. His 12 week appointment was coming up (the first week of July) and we would meet with her after his lab visit. Since it was the end of his treatment, she ordered some extra blood work.
The difference was really obvious; Dave was already feeling better, having not taken his medication that morning. He was so happy and relieved to be stopping the treatment.
An hour or so later, the phone rang; it was Mita. She wondered if a stronger GERD medication might help him. After he explained that he wasn’t having trouble with acid reflux but rather the medication itself washing back into his esophagus because of the hiatal hernia, she agreed that there wasn’t much he could do other than surgery. About 30 minutes after that phone call, we got another call from the VA hospital. This time it was someone from the GI department (or the pharmacy; we couldn’t tell because of their heavy accent and their phone cutting out enough that even the captioner couldn’t tell what they were saying). They wanted to put Dave on a different medication, since his viral load was so low and he was responding so well to the treatment. They said that it was an expensive medication and not one they normally prescribe, but they thought it might help. (It turned out to be generic Protonix, a PPI; Dave was already on generic Prilosec and it wasn’t helping.)
After speaking to this lady for a while, Dave agreed to give it a try. He wasn’t happy about it, but maybe this medication would do the trick. If it wasn’t for this one extreme side effect, he didn’t mind being on the Hep C regimen. We arranged to go to the VA hospital the next day to pick up the new medication, and Dave confirmed that he was continuing his treatment. He took his afternoon, dinner and evening doses and ended up just missing the one morning dose.
I asked him to explain what the treatment is like for him, since up until now I’ve been speaking for him. This is what he had to say:
The beginning 4 weeks of treatment was not bad: one shot of Interferon on Wednesdays and 3 capsules of Ribavirin twice a day. The day after the shot could be a little iffy but bearable.
After a month of this, they added the Victrelis which was 4 capsules three times a day.
My day would start at 5 am when I would take my thyroid medicine an hour before anything else.
The Ribavirin and the Victrelis both need to be taken about 20 minutes after you’ve eaten something with around 20 grams of fat; it helps with the absorption and helps minimize the side effects. I try to go with a couple of eggs and a bowl of cottage cheese. I was doing a tablespoon of coconut oil (14 g fat) but that got old quickly.
Seven capsules to start the day; usually the morning had less side effects than other times.
At 2 pm I had to eat another high fat meal and then take 4 more Victrelis. More times than not, I would get some of the medicine coming back up because of GERD. Oh, almost forgot, I also take two 20mg of Prilosec twice a day and a Tagamet before bed. They keep the acid component of the GERD down but don’t stop the reflux, which results in a constant nagging cough.
At 6 pm I take the Ribavirin again with dinner; not too bad.
At 10 pm it’s time to take the last 4 Victrelis of the day. We had to get creative with the fat for this because the number one rule with GERD is *DO NOT EAT BEFORE GOING TO BED*. Since I have to, we got some Reeses Peanut Butter Bars that have 14 grams of fat and not a lot of volume. Not ideal, but still better than most things I’ve tried.
In the last week something changed and the nighttime reflux has been incredibly bad. The medicine dissolves and then trickles back up while I’m sleeping, so when I wake up it’s like I have a mouthful of fertilizer. Yum.
The doctor has changed my GERD meds to something stronger but, ironically, this has just made it worse.
* * * * *
As he said, he’s been on the new medication for five days now and it’s not helping; he’s actually having worse symptoms that he did with the Prilosec. He keeps his lips numbed with the Lidocaine/Mylanta mixture, and I’ve re-worked our dinner menus so that we aren’t eating anything with tomato or things heavy in citric acid (lemon, pineapple). He was willing to give this new medicine a shot but at this point, he’s planning to stop treatment again on Wednesday, which is his next appointment with Mita. That way he can talk to her in person about the side effects and the fact that the new GERD medication isn’t helping.
He’s hoping that he will have cleared the virus by Wednesday. Normally that doesn’t mean that you stop treatment; you still continue on until either 28 or 48 weeks has passed (based on whether you’ve had treatment before, have cirrhosis or not, and how early you cleared the virus). They re-check your viral load six months after the end of your treatment to make sure the virus is still gone. This is most likely what they’ll do with Dave – re-test his blood in January 2014 to see what’s happening. If the virus has come back, he’ll have to wait until they have a new treatment protocol available through the VA before he can go through it again.
As always, we’ll keep everyone posted as things progress.